Antibiotic-Associated Diarrhea and Clostridioides difficile Infection

Antibiotic-Associated Diarrhea and Clostridioides difficile Infection

Clinically reviewed Aug 13, 2026 Updated Aug 30, 2026
Printable version

Clinical Snapshot

Clostridioides difficile (formerly Clostridium difficile) is a spore-forming, toxin-producing anaerobic bacillus and the leading identifiable cause of antibiotic-associated diarrhea and health-care-associated infectious diarrhea.[1] It colonizes the gut of roughly 3-5% of healthy adults without causing symptoms, and colonization rates are substantially higher in hospitalized and long-term-care populations โ€” colonization alone is not infection and should never be tested for or treated. Disease occurs when antibiotic exposure (or another disruption of the normal colonic flora) allows a toxigenic strain to proliferate and produce toxin A and/or toxin B, causing mucosal inflammation that ranges from mild watery diarrhea through pseudomembranous colitis to fulminant colitis with toxic megacolon.[1] This chapter is deliberately complementary to the general Acute Diarrhea in Adults chapter: it covers only what is specific to antibiotic-associated diarrhea and CDI โ€” risk-factor identification, the testing methodology, severity-based treatment selection, the recurrence ladder, and the infection-control/stewardship messaging pharmacists are positioned to reinforce.

Professional reference only. Apply clinical judgment and verify patient-specific decisions against current authoritative guidance and product information.

Rejoining the server...

Rejoin failed... trying again in seconds.

Failed to rejoin.
Please retry or reload the page.

The session has been paused by the server.

Failed to resume the session.
Please retry or reload the page.